Connecticut, 2010

Flooding in Connecticut, March 30, 2010

March 30, 2010 · NWS ALY · 2 events in 1 county or zone

An area of low pressure developed along the southeast coast Monday, March 29th, and strengthened as it moved gradually northward. The storm reached its peak intensity Tuesday morning and stalled just south of Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure developed along the southeast coast Monday, March 29th, and strengthened as it moved gradually northward. The storm reached its peak intensity Tuesday morning and stalled just south of Long Island. During the day Tuesday the low began to weaken and move very slowly eastward. The storm tapped into abundant moisture which resulted in a heavy rainfall of 2 to 4 inches across Litchfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 30, 3:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 30, 3:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
423 PM EDT TUE MAR 30 2010

.SYNOPSIS...
COASTAL LOW SOUTH OF LONG ISLAND WILL BEGIN TO WEAKEN THIS EVENING
THEN MOVE GRADUALLY EASTWARD OVERNIGHT AND WEDNESDAY. HIGH PRESSURE
WILL BEGIN TO BUILD IN WEDNESDAY AFTERNOON AND EVENING. THIS HIGH
WILL DOMINATE OUR WEATHER INTO THE WEEKEND WITH TEMPERATURES WARMING
TO WELL ABOVE NORMAL AS WE HEAD INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE THE EASTERN
CATSKILLS...MID HUDSON VALLEY...THE TACONICS AND WASHINGTON
COUNTY...THE BERKSHIRES...NORTHWESTERN CONNECTICUT...AND SOUTHERN
VERMONT.

THE STORM IS BECOMING VERTICALLY STACKED AND WILL BEGIN TO FILL AND
WEAKEN THIS EVENING...THEN GRADUALLY MOVE EASTWARD OVERNIGHT. THE
HEAVIEST RAIN HAS SHIFTED NORTH AND WEST OUT OF AREA THAT HAVE
RECEIVED THE HEAVIEST RAINFALL AS THE LOW LEVEL JET SHIFTS. RAIN
WILL CONTINUE TONIGHT ESPECIALLY THIS EVENING WITH POPS DECREASING
AFTER MIDNIGHT. THE LOW LEVEL JET WEAKENS RAPIDLY BY LATE EVENING.

ALONG WITH COLD RAIN...THE BRISK AND GUSTY N-NE WINDS WILL CONTINUE
INTO THIS EVENING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
STORM WILL FINALLY BEGIN TO LOSE ITS GRIP ON THE AREA AS IT HEADS
FARTHER OFFSHORE. EXPECT LINGERING PRECIPITATION WEDNESDAY MORNING
ESPECIALLY EARLY...THEN IMPROVING CONDITIONS WITH SUNSHINE BY MID
TO LATE AFTERNOON. LOOKING AT SEASONABLE TO SLIGHTLY ABOVE NORMAL
TEMPERATURES WEDNESDAY AFTERNOON.

LONGWAVE PATTERN AMPLIFIES AS TROUGH DIGS AND MOVES IN ON THE WEST
COAST AND RIDGE BUILDS ACROSS THE EASTERN UNITED STATES. HEIGHTS
RISE AT ALL LEVELS. RIDGE WILL DOMINATE AND TEMPERATURES WILL WARM.
EXPECTING TEMPERATURES 15 TO 20 DEGREES ABOVE NORMAL THURSDAY AND 20
TO 25 DEGREES ABOVE NORMAL FRIDAY...ALONG WITH SUN AND LIGHT WINDS.

IT HAS NOT BEEN 75 DEGREES OR MORE IN ALBANY NY SINCE SEPTEMBER 23RD
2009.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
DRY AND WARM WEATHER WILL EXTEND THROUGH SATURDAY...AND PROBABLY
SUNDAY AS WELL...DEPENDING ON THE TIMING OF A COLD FRONT.  LOWS
FRIDAY NIGHT AND SATURDAY NIGHT SHOULD BE IN THE UPPER 40S TO MID
50S. HIGHS SATURDAY 80 OR ABOVE IN MANY AREAS OUTSIDE OF HIGHER
ELEVATIONS. SUNDAY SHOULD BE IN THE 70S...BUT A RUN AT 80 IS NOT OUT
OF THE QUESTION DEPENDING ON THE TIMING OF THE COLD FRONT.

ONCE THE COLD FRONT TRACKS THROUGH...WITH VERY LITTLE MOISTURE
ASSOCIATED WITH IT...FLAT UPPER RIDGING WILL STILL BE IN PLACE OVER
THE EASTERN U.S.  THERE MAY ONLY BE SOME SCATTERED SHOWER ACTIVITY
ASSOCIATED WITH THE FRONT SUNDAY AND/OR SUNDAY NIGHT. BASED ON THE
PREDICTED BOUNDARY LAYER COOLING...HIGHS MONDAY AND TUESDAY COULD
STILL BE AT OR A LITTLE ABOVE NORMAL...WHICH TRANSLATES TO 50S TO
LOWER/MID 60S. SOME SUGGESTION OF SMALL UPPER IMPULSES WITHIN QUICK
ZONAL FLOW COULD SPILL SOME MIXED CLOUDS AND ISOLATED/SCATTERED
SHOWER ACTIVITY TOWARD TUESDAY...BUT TOO EARLY TO PUT IN FORECAST.

STAY TUNED AS TO THE TIMING OF THE FRONT SUNDAY...AS THERE IS QUITE
A SPREAD IN GUIDANCE AS TO THE TIMING. SOME GUIDANCE HAS IT TRACKING
THROUGH EARLY SUNDAY...WHILE OTHER GUIDANCE SUGGESTS SUNDAY
NIGHT...BUT WE WILL KNOW AS WE GET NEARER TO THE WEEKEND.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WEATHER RADAR INDICATED LIGHT TO MODERATE RAIN COVERING THE ENTIRE
REGION.  MAINLY IFR VSBYS WILL PERSIST INTO THE OVERNIGHT PERIOD...
WITH CEILINGS IFR/MVFR.  AS THE COASTAL LOW BEGINS TO PULL AWAY ON
WEDNESDAY...CONDITIONS WILL IMPROVE.  BKN-OVC SKIES WILL PERSIST
THROUGH THE END OF THE TAF PERIOD...BUT BY 14Z...CONDITIONS ARE
EXPECTED TO IMPROVE TO VFR...AND THE RAIN WILL BE LONG GONE AS A
HIGH PRESSURE RIDGE BEGINS TO BUILD DOWN THE EASTERN SEABOARD.

2000-FOOT WINDS WILL BE IN THE 35 TO 45 KTS RANGE EARLY IN THE TAF
PERIOD...WITH THESE WINDS DIMINISHING THROUGH THE EVENING AND
OVERNIGHT.  SURFACE WINDS WILL BE AROUND 15 KTS...SO EARLY VERTICAL
LLWS WILL BE MARGINAL AT BEST...AND THUS HAVE NOT INCLUDED A GROUP.

OUTLOOK...
WED...MVFR-VFR...IMPROVING TO WIDESPREAD VFR. A CHANCE OF SHOWERS
IN THE MORNING.
THU-SAT...VFR...NO SIG WX.

&&

.FIRE WEATHER...
WIDESPREAD SOAKING RAIN ACROSS THE LOCAL AREA AS A COASTAL STORM
CONTINUES TO IMPACT THE REGION. HIGH PRESSURE WILL BUILD IN AND
DOMINATE OUR WEATHER FOR THE LATTER PART OF THE WEEK INTO THE
WEEKEND WITH TEMPERATURES WARMING TO WELL ABOVE NORMAL.

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES THROUGH MIDNIGHT...FOR THE EASTERN
CATSKILLS...SCHOHARIE VALLEY...CENTRAL MOHAWK VALLEY...TACONICS...
MID HUDSON VALLEY...UPPER HUDSON...BERKSHIRES...LITCHFIELD
HILLS...AND SOUTHERN VERMONT. PERIODS OF RAIN...HEAVY AT
TIMES...WILL CONTINUE THROUGH THE EVENING.

THE HEAVIEST RAINFALL TOTALS HAVE LIKELY ALREADY OCCURRED FOR AREAS
UNDER THE FLOOD WATCH AS OF LATE THIS AFTERNOON. HOWEVER...AS THE
NOR'EASTER SOUTH OF LONG ISLAND SLOWLY STARTS TO PULL AWAY...
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE LIKELY.
RAINFALL HAS SPREAD WESTWARD...ENCOMPASSING MUCH OF THE HYDRO
SERVICE AREA. RAINFALL INTENSITY WILL DECREASE BY LATER THIS EVENING
AS THE STORM BEGINS TO WEAKEN.

MOST AREA RIVERS...SMALL STREAMS...AND CREEKS WILL CONTINUE TO
EXPERIENCE SIGNIFICANT RISES WITH MINOR FLOODING.../AND PERHAPS
ISOLD MODERATE FLOODING/ EXPECTED ACROSS THE CATSKILL...MID HUDSON
AND HOUSATONIC BASINS.

DRY WEATHER WILL RETURN MID WEEK...AND LAST INTO THE WEEKEND WITH
ABOVE NORMAL TEMPERATURES. THE DRY WEATHER WILL RAPIDLY DECREASE
THE ABOVE NORMAL FLOWS ON RIVERS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...
PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE
/AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
A SIGNIFICANT WARM-UP EXPECTED FOR THE END OF THE WEEK AND EASTER
WEEKEND. HIGH TEMPERATURES COULD BE 15 TO 30 DEGREES ABOVE
NORMAL. BELOW IS A LIST OF RECORDS FOR THURSDAY APRIL 1ST THROUGH
SUNDAY APRIL 4TH.

ALBANY NY (RECORDS DATE BACK TO 1874)
APRIL 1ST...77 DEGREES SET BACK IN 1986
APRIL 2ND...69 DEGREES SET BACK IN 1967
APRIL 3RD...79 DEGREES SET BACK IN 1981
APRIL 4TH...79 DEGREES SET BACK IN 1950

GLENS FALLS NY (RECORDS DATE BACK TO 1948)
APRIL 1ST...77 DEGREES SET BACK IN 1986
APRIL 2ND...65 DEGREES SET BACK IN 1967
APRIL 3RD...80 DEGREES SET BACK IN 1981
APRIL 4TH...76 DEGREES SET BACK IN 1950

POUGHKEEPSIE NY (RECORDS DATE BACK TO 1949)
APRIL 1ST...76 DEGREES SET BACK IN 1978
APRIL 2ND...79 DEGREES SET BACK IN 1963
APRIL 3RD...78 DEGREES SET BACK IN 1981
APRIL 4TH...81 DEGREES SET BACK IN 1950

IT HAS NOT BEEN 75 DEGREES OR MORE IN ALBANY NY SINCE SEPTEMBER 23RD
2009.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR CTZ001-013.
NY...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ040-043-047-048-
     051-053-054-058>061-063>066-084.
MA...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MAZ001-025.
VT...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VTZ013>015.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...NAS
AVIATION...ELH
FIRE WEATHER...IAA
HYDROLOGY...JPV
CLIMATE...IAA
Hazardous weather outlook, Mar 30, 11:52 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EDT TUE MAR 30 2010

CTZ001-013-MAZ001-025-NYZ040-043-047-048-051-053-054-058>061-063>066-
084-VTZ013>015-311100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-MONTGOMERY-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
1252 PM EDT TUE MAR 30 2010

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS...MID
HUDSON VALLEY...THE TACONICS AND WASHINGTON COUNTY...THE
BERKSHIRES...NORTHWESTERN CONNECTICUT...AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SEND FLOODING REPORTS...OR RAINFALL
AMOUNTS OF ONE INCH OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE
SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.

NYZ032-033-038-039-041-042-049-050-052-082-083-311100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN SARATOGA-NORTHERN WARREN-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-NORTHERN FULTON-SOUTHEAST WARREN-
1252 PM EDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...LAKE
GEORGE SARATOGA REGION AND IMMEDIATE CAPITAL DISTRICT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SOAKING RAINFALL IS EXPECTED THROUGH THIS EVENING. SOME WITHIN
BANK FULL RISES ON SOME RIVERS AND STREAMS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE TO THE
THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON
THE INTERNET OR BY TELEPHONE.

In the hours before

Local storm report, Mar 30, 1:51 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
251 PM EDT TUE MAR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            HINSDALE                42.44N 73.13W
03/30/2010                   BERKSHIRE          MA   LAW ENFORCEMENT

            KIRCHNER RD CLOSED DUE TO FLOODING.

&&

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Litchfield

When
March 30, 5:00 PM EST to 11:00 PM EST
Where
Litchfield County, 1.7 mi NNW of Boardman Bridge to 1.51 mi W of New Milford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.601, -73.468

New Milford Police Department reported that Route 7 was closed due to flooding.

Flood, Litchfield

When
March 30, 6:15 PM EST to 11:00 PM EST
Where
Litchfield County, 0.7 mi N of Nepaug to 0.83 mi NNW of Nepaug
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.830, -73.001

A one lane bridge on Carpenter Road near Route 202 in New Hartford was reported closed due to water flowing over the bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219946, 220717.